Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 52, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 28, 2019, 3:40 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2019, 3:40 PM MST (22:40 UTC)
- Expired
- Aug 28, 2019, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:38 PM MST | FLASH FLOOD | 9 Sw Winslow, AZ | THE JACKS CANYON RIVER GAUGE SHOWED A 4.4 FOOT RISE (780 CFS) RISE AT 538 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2856 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WGUS55 KFGZ 282240
FFWFGZ
AZC005-017-290145-
/O.NEW.KFGZ.FF.W.0052.190828T2240Z-190829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
340 PM MST Wed Aug 28 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
Coconino County in north central Arizona...
* Until 645 PM MST.
* At 339 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
area washes south and southwest of Winslow.
This includes the following streams and drainages...Cottonwood
Wash...East Clear Creek...Jacks Canyon...Tucker Flat Wash and Little
Colorado River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3479 11076 3498 11100 3505 11088 3505 11068
3503 11065 3492 11057
$$
MASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:57 PM MST, 43 minutes earlier.
Area forecast discussion, Aug 28, 2:57 PM MST, 43 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 257 PM MST Wed Aug 28 2019 .SYNOPSIS...Expect an increase in chances for showers and thunderstorms across northern Arizona through Thursday, before chances decrease through Saturday. Storm chances to increase from east to west starting Sunday. Otherwise, above normal daytime temperatures and generally light winds are forecast. && .DISCUSSION... Numerous thunderstorms have developed today across areas above 5000 feet. We have had reported of 3/4 inch hail and flooding rains. Scattered storm coverage is expected to continue through this evening before diminishing. Thursday - the center of the high pressure cell is expected to be near Yuma, with very light winds aloft across northern Arizona. Expect scattered to numerous afternoon thunderstorms along the Mogollon rim and White Mountains, with the possibility of storms moving southward off the rim into Gila county by late afternoon. There is a slight chance of storms elsewhere. Drier and more stable air aloft is shown to move into far western AZ during the afternoon. Friday and Saturday. The center of the high pressure cell to slowly move across northern Arizona. Drier and more stable air should expand from west to east through this period, with storm chances limited to the White mountains for Saturday and max temps from 5 to 10 degrees above normal both days Sunday through Tuesday...Progs are consistent in the return of monsoonal moisture as early as Sunday on east to southeast flow. Expect scattered afternoon storms across the high country and isolated storms elsewhere. && .AVIATION...For the 00Z package...Primarily VFR conditions for the next 24 hours, though areas of MVFR and local IFR with thunderstorms. Til 03z Scattered thunderstorms to persist across northern Arizona, with diminishing coverage after 03z. Scattered storms to redevelop after 18z Thu, especially across the Mogollon Rim. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...For Thursday and Friday, max temperatures should be from 5 to 10 degrees above normal. Expect scattered thunderstorm Thursday along the Mogollon Rim with slight chances elsewhere. A drying trend is expected to return Friday, especially across northwest Arizona. Saturday through Monday...Storm coverage to be limited on Saturday to the White Mountains. Storm coverage is expected to increase again from Sunday into Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 28, 2:35 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 NNE DOWNTOWN FLAGSTAF 35.21N 111.64W
08/28/2019 E0.50 INCH COCONINO AZ NWS EMPLOYEE
1/2 INCH HAIL STONES 2 INCHES DEEP ON THE
GROUND.
&&
DBLocal storm report, Aug 28, 2:38 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY RAIN 1 NNW DOWNTOWN FLAGSTAF 35.22N 111.66W
08/28/2019 M1.50 INCH COCONINO AZ PUBLIC
MEASURED 1.5 INCHES RAIN IN 30 MINUTES.
&&
DBLocal storm report, Aug 28, 2:50 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY RAIN 10 W ASH FORK 35.20N 112.66W
08/28/2019 M0.80 INCH YAVAPAI AZ PUBLIC
&&
DBLocal storm report, Aug 28, 3:08 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
308 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 E DOWNTOWN FLAGSTAFF 35.20N 111.62W
08/28/2019 E0.88 INCH COCONINO AZ PUBLIC
HAIL SIZE WAS DEFINITELY NICKEL SIZE.
&&
DBLocal storm report, Aug 28, 3:13 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
313 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 NNE DOWNTOWN FLAGSTAF 35.21N 111.64W
08/28/2019 M0.88 INCH COCONINO AZ NWS EMPLOYEE
REPORTED 3 BLOCKS NORTH OF FLAGSTAFF MEDICAL
CENTER. EXACT LOCATION IS AN ESTIMATE.
&&
MCTLocal storm report, Aug 28, 3:17 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 E HEBER-OVERGAARD 34.41N 110.55W
08/28/2019 E0.50 INCH NAVAJO AZ PUBLIC
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:05 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 27, 6:49 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 26 min |
| Aug 28, 10:59 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
| Aug 28, 11:51 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 28, 1:15 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Aug 28, 1:56 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 28, 2:14 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 28, 2:22 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 28, 2:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 42 min |
| Aug 28, 2:45 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Aug 28, 3:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 45 min |
| Aug 28, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.